Advertisement

Subelliptic Operators

  • Lars Hörmander
Part of the Grundlehren der mathematischen Wissenschaften book series (CLASSICS)

Summary

If P is an elliptic operator of order m in a C∞ manifold X then PuH (s) loc ; implies uH (s+m) loc (Theorem 18.1.29). This result can be microlocalized (Theorem 18.1.31): If PuH (s) loc at a point in the cotangent bundle where P is non-characteristic then uH (s+m) loc there. This is the strongest possible result on (micro-)hypoellipticity.

The purpose of this chapter is to give a complete study of the next simplest case where PuH (s) loc ; implies u (s+m-δ) loc for some fixed δ∈(0,1). One calls P subelliptic with loss of δ derivatives then. The condition δ< 1 guarantees that subellipticity is only a condition on the principal symbol.

In Section 26.4 we have already seen that condition(Ψ) is necessary for hypoellipticity. In Section 27.1 another necessary condition on the principal symbol of a subelliptic operator is obtained by a scaling argument. These results together suggest the necessary and sufficient condition for sub-ellipticity stated as Theorem 27.1.11. However, to prove the necessity completely we also need a symplectic study of the Taylor expansion of the symbol given in Section 27.2. The general proof of sufficiency is long so we give a short proof for operators satisfying condition (P) in Section 27.3. Section 27.4 is devoted to a detailed discussion of the local properties of a general subelliptic symbol. The proof of Theorem 27.1.11 is then completed in Sections 27.5 and 27.6 by means of a localization argument in several steps.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

  1. [17]
    Hörmander, L.: Pseudo-differential operators and non-elliptic boundary problems. Ann. of Math. 83, 129–209 (1966).MathSciNetCrossRefGoogle Scholar
  2. [2]
    Nirenberg, L. and F. Treves: On local solvability of linear partial differential equations. I. Necessary conditions. II. Sufficient conditions. Correction. Comm. Pure Appl. Math. 23, 1–38 and 459–509 (1970); 24, 279–288 (1971).zbMATHGoogle Scholar
  3. [2]
    Egorov, Ju.V.: Subelliptic pseudo-differential operators. Dokl. Akad. Nauk SSSR 188, 20–22 (1969); also in Soviet Math. Doklady 10, 1056–1059 (1969).zbMATHGoogle Scholar
  4. [8]
    Treves, F.: A new method of proof of the subelliptic estimates. Comm. Pure Appl. Math. 24, 71–115 (1971).zbMATHGoogle Scholar
  5. [3]
    Egorov, Ju.V.: Subelliptic operators. Uspehi Mat. Nauk 30:2, 57–114 and 30:3, 57–104 (1975); also in Russian Math. Surveys 30:2, 59–118 and 30: 3, 55–105 (1975).Google Scholar
  6. [38]
    Hörmander, L.: Subelliptic operators. Seminar on sing. of sol. of diff. eq. Princeton University Press, Princeton, NJ., 127–208 (1979).Google Scholar
  7. [39]
    Hörmander, L.: The Weyl calculus of pseudo-differential operators. Comm. Pure Appl. Math. 32, 359–443 (1979).zbMATHGoogle Scholar
  8. [1]
    Fefferman, C. and D.H. Phong: On positivity of pseudo-differential operators. Proc. Nat. Acad. Sci. 75, 4673–4674 (1978).MathSciNetCrossRefGoogle Scholar
  9. [17]
    Hörmander, L.: Pseudo-differential operators and non-elliptic boundary problems. Ann. of Math. 83, 129–209 (1966).MathSciNetCrossRefGoogle Scholar
  10. [44]
    Hörmander, L.: On the subelliptic test estimates. Comm. Pure Appl. Math. 33, 339–363 (1980).zbMATHGoogle Scholar
  11. [1]
    Catlin, D.: Necessary conditions for subellipticity and hypoellipticity for the JNeumann problem on pseudoconvex domains. In Recent developments in several complex variables. Ann. of Math. Studies 100, 93–100 (1981).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Lars Hörmander
    • 1
  1. 1.Department of MathematicsUniversity of LundLundSweden

Personalised recommendations